Oklahoma, 2010

Flash Flooding and Damaging Winds in Oklahoma, July 6, 2010

July 6, 2010 · NWS TSA · 10 events in 6 counties and zones

Isolated strong winds and flooding conditions occurred across portions of northeast Oklahoma in conjunction with a weak stationary front and surface outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated strong winds and flooding conditions occurred across portions of northeast Oklahoma in conjunction with a weak stationary front and surface outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 6, 5:28 AM CST, 47 minutes earlier.

Area forecast discussion, Jul 6, 5:28 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
628 AM CDT TUE JUL 6 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
MOISTURE PLUME WILL REMAIN OVER THE AREA WITH QUITE A BIT OF MID
LEVEL CLOUDINESS AS A RESULT. SCATTERED...MAINLY AFTERNOON...
CONVECTION WILL DEVELOP WITHIN THE MOIST AXIS. MVFR VISIBILITES IN
LIGHT FOG MAY DEVELOP LATE TONIGHT AT KFYV AND KXNA...AND SOME LOW
CLOUDINESS MAY ALSO WORK INTO SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS TOWARDS MORNING.

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT TUE JUL 6 2010/

DISCUSSION...
ISOLATED SHOWERS HAVE DEVELOPED THIS MORNING ACROSS
NORTHEAST OKLAHOMA IN THE VICINITY OF A WEAK SURFACE
TROF THAT EXTENDS SOUTHWEST OKLAHOMA INTO NORTHEAST
OKLAHOMA. A 30 KNOT LOW LEVEL JET AND A WEAK MID-LEVEL
SHORTWAVE ARE ALSO PROVIDING THE LIFT NECESSARY TO PRODUCE
THE SHOWERS. WOULD EXPECT THIS SHOWER ACTIVITY TO CONTINUE
FOR THE NEXT SEVERAL HOURS WITH A FEW THUNDERSTORMS ALSO
POSSIBLE.

MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND INTO TONIGHT AS THE TROPICAL PLUME REMAINS OVERHEAD AND THE
MID-LEVEL SHORTWAVE BECOMES MORE OF A SHEAR AXIS THAT STRETCHES
FROM THE UPPER MID-WEST TO CENTRAL OKLAHOMA.

SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST FOR MUCH OF THE
WORK WEEK AS THE WEATHER PATTERN REMAINS UNSETTLED. THE AREA WILL
CONTINUE TO BE INFLUENCED BY THE TROPICS AS MOISTURE ASSOCIATED
WITH A COMPACT AREA OF LOW PRESSURE OVER SOUTH-CENTRAL LOUISIANA
SURGES INTO THE AREA ON WEDNESDAY WHICH WILL STILL BE UNDER THE
INFLUENCE OF THE SEEMINGLY EVER PRESENT TROPICAL PLUME WHICH STRETCHES
FROM MEXICO TO THE UPPER MID-WEST. A COLD FRONT LOOKS TO MOVE THROUGH
THE REGION THURSDAY INTO FRIDAY.

WILL GO WITH LOWER POPS OVER THE WEEKEND. HOWEVER...THE FRONTAL
BOUNDARY THAT MOVED THROUGH LATE WEEK WILL RETURN BACK TO THE
NORTH AS A WARM FRONT OVER THE WEEKEND.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

AVIATION...05
Hazardous weather outlook, Jul 6, 4:13 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
513 AM CDT TUE JUL 6 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
513 AM CDT TUE JUL 6 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
DEEP TROPICAL MOISTURE AND WEAK WIND FIELDS ALOFT WILL COMBINE TO
RESULT IN SCATTERED...SLOW MOVING THUNDERSTORMS ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS...MAINLY THIS AFTERNOON AND EARLY
EVENING. HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE
DUE TO THE SLOW STORM MOTIONS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
LITTLE CHANGE WILL OCCUR THROUGH THE PERIOD WITH DEEP TROPICAL
MOISTURE LIKELY TO REMAIN IN PLACE INTO THE WEEKEND. THE GREATEST
THREAT OF MORE WIDESPREAD HEAVIER RAINFALL MAY BE ON THURSDAY AS A
STORM SYSTEM CURRENTLY IN SOUTHERN LOUISIANA DRIFTS NORTHWEST
ENHANCING THE TROPICAL MOISTURE EVEN FURTHER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 91 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nowata

When
July 6, 6:15 AM CST
Where
Nowata County, 2 mi ENE of South Coffeyville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.991, -95.587

Power lines were blown down and a barn collapsed at County Road 1 and 416 due to strong thunderstorm wind.

Flash Flood, Washington

When
July 6, 12:40 PM CST to 4:45 PM CST
Where
Washington County, 1 mi NW of Bartlesville to 2 mi SW of Bartlesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.760, -96.013

Significant street flooding occurred in Bartlesville due to heavy rains.

Flash Flood, Nowata

When
July 6, 1:00 PM CST to 4:45 PM CST
Where
Nowata County, 2.14 mi NE of Lenapah to 3.92 mi SE of Lenapah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.873, -95.604

Highway 10 and several rural roads were covered by high water.

Flash Flood, Ottawa

When
July 6, 1:25 PM CST to 5:45 PM CST
Where
Ottawa County, 1 mi NW of Miami to 1 mi SW of Miami
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.890, -94.893

Approximately 2 inches of rain fell between 2 pm and 3 pm, resulting in flooding of city streets. Several streets were closed.

Flash Flood, Washington

When
July 6, 1:30 PM CST to 4:45 PM CST
Where
Washington County, 1 mi NW of Bartlesville to 2 mi SW of Bartlesville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.760, -96.013

A couple of homes were flooded and two day care centers were evacuated due to high water from heavy rainfall.

Flash Flood, Washington

When
July 6, 1:30 PM CST to 4:45 PM CST
Where
Washington County, 3 mi E of Bartlesville to 3.99 mi ESE of Bartlesville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.750, -95.946

A portion of Highway 60 east of Bartlesville was closed due to high water.

Thunderstorm Wind, Tulsa

When
July 6, 2:10 PM CST
Where
Tulsa County, 1.54 mi SSE of Bozarth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.061, -96.006

Strong thunderstorm wind blew down large tree limbs near 71st Street South and Highway 75.

Flash Flood, Mayes

When
July 6, 3:00 PM CST to 5:45 PM CST
Where
Mayes County, 2.13 mi WSW of Langley to 1.84 mi WNW of Spavinaw
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.461, -95.087

Heavy rains resulted in water covering rural roads between Spavinaw and Langley.

Flash Flood, Tulsa

When
July 6, 3:00 PM CST to 6:30 PM CST
Where
Tulsa County, 1.58 mi NW of Tulsa R L Jones Arpt to 1.38 mi NW of Tulsa R L Jones Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.048, -95.997

A car was partially washed off the road at 81st Street South and South Elwood Avenue due to water rushing over roadway.

Flash Flood, Pawnee

When
July 6, 3:30 PM CST to 7:00 PM CST
Where
Pawnee County, 0.23 mi NW of Pawnee to 0.25 mi WNW of Pawnee
Cause
Heavy Rain
Reported by
Public
Coordinates
36.333, -96.802

Heavy rain flooded rural roads three to six miles south and southwest of Pawnee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252033, 252061, 252066, 252035, 252055, 252068, 252070, 252043, 252072, 252075.